Alabama, 2022

Tornado and Damaging Winds in Alabama, May 26, 2022

May 26, 2022 · NWS HUN · 3 events in 2 counties and zones

Placeholder...

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Placeholder...

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 26, 10:17 AM CST, 2 minutes earlier.

Area forecast discussion, May 26, 10:17 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1117 AM CDT Thu May 26 2022

...New AVIATION...

.NEAR TERM...
(Rest of Today)
Issued at 955 AM CDT Thu May 26 2022

Multiple line segments of convection continue to develop across
northwest into western AL, with another along the pre-frontal
trough axis in northeast MS. Surface based instability is
increasing in western AL and eastern MS as heating commences.
Cirrus canopy from the convection to our south may hinder heating
somewhat. Given the effective shear of 40-50kt and 0-1km SRH of
200-250 m2/s2, QLCS mesovortices and bowing segments will
contribute to a damaging wind and isolated tornado threat. The
remainder of the forecast looks good at this point.

&&

.SHORT TERM...(Tonight through Saturday)
Issued at 335 AM CDT Thu May 26 2022

The front will move through the area during the afternoon and make
its way to the AL/GA border by early this evening. Showers and
thunderstorms will quickly taper off from west to east behind the
front. Still, given the slow movement of the mid/upper low over the
Ohio Valley, cloud cover will stick around in some capacity even into
the day on Friday. Weak forcing and a shallow layer of moisture will
be sufficient enough to generate a few areas of light rain/drizzle
during the day on Friday -- mainly in areas along the Plateau of
southern middle Tennessee and northeast Alabama. All in all though,
we can expect pleasant weather during this Friday/Saturday time
period as a cooler, drier air mass filters in. This will be evident
by dewpoints falling into the upper 50s and northerly flow helping to
keep highs in the mid to upper 70s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 335 AM CDT Thu May 26 2022

A strong area of high pressure will develop over the Deep South this
weekend and shift eastward over the Southern Appalachians by Sunday.
This will promote a period of mostly sunny, warm, and dry weather as
daytime highs return to the upper 80s to lower 90s by Monday and
Tuesday. By midweek, the center of the ridge may attempt to pivot
northward into the Mid Atlantic region and allow for at least a few
diurnally driven storms by Wednesday. Overall though, the signal in
the extended favors a pretty strong ridge over the eastern CONUS,
so confidence is much higher in a hot/dry forecast for the start of
June.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 335 AM CDT Thu May 26 2022

A strong area of high pressure will develop over the Deep South this
weekend and shift eastward over the Southern Appalachians by Sunday.
This will promote a period of mostly sunny, warm, and dry weather as
daytime highs return to the upper 80s to lower 90s by Monday and
Tuesday. By midweek, the center of the ridge may attempt to pivot
northward into the Mid Atlantic region and allow for at least a few
diurnally driven storms by Wednesday. Overall though, the signal in
the extended favors a pretty strong ridge over the eastern CONUS,
so confidence is much higher in a hot/dry forecast for the start of
June.

&&

.AVIATION...
(18Z TAFS)
Issued at 1117 AM CDT Thu May 26 2022

A line of SHRA and TSRA will either be ongoing or just east of a
KFYM-KHSV-KCMD line at 18Z. Conditions are KMSL will be VFR by
19Z. The line of TSRA will shift east through 22Z with conditions
at KHSV becoming VFR as ceilings scatter or clear. A wind shift
to the west-southwest will occur after 04-07Z. MVFR ceilings of
~025agl are expected to return by ~14Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...17
SHORT TERM....AMP
LONG TERM....AMP
AVIATION...17
Hazardous weather outlook, May 26, 7:59 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
859 AM CDT Thu May 26 2022

ALZ001>010-016-TNZ076-096-097-270000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
859 AM CDT Thu May 26 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

There is a risk of strong to severe thunderstorms this morning into
the mid afternoon hours. The greatest risk will be along and east of
the I-65 corridor as a line of thunderstorms intensifies and moves
east. The primary hazard is damaging winds, but a tornado cannot be
ruled out. A low risk of hail also exists. Localized flooding issues
will be possible with another 1-2 inches of rainfall expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

In the hours before

Special weather statement, May 26, 7:25 AM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
825 AM CDT Thu May 26 2022

ALZ005-006-TNZ096-261400-
Madison AL-Limestone AL-Lincoln TN-
825 AM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of northwestern
Madison, northeastern Limestone and southwestern Lincoln Counties
through 900 AM CDT...

At 824 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Ardmore, or 9 miles north of Athens, moving
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Athens, Ardmore, Elkmont, Elkwood, Dellrose, Belleview, Cash Point,
Holland Gin, Leggtown and Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3521 8678 3500 8650 3480 8699 3497 8711
      3500 8707 3499 8684 3517 8683
TIME...MOT...LOC 1324Z 239DEG 28KT 3494 8698

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JMS
Special weather statement, May 26, 7:27 AM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
827 AM CDT Thu May 26 2022

TNZ076-096-261400-
Moore TN-Lincoln TN-
827 AM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of west central Moore
and northern Lincoln Counties through 900 AM CDT...

At 827 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Pulaski, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Petersburg, Chestnut Ridge, Howell, Belleville, Mcburg, Dellrose,
Booneville, Boonshill and Mimosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3535 8654 3536 8650 3527 8641 3508 8683
      3526 8683 3525 8675 3531 8668 3533 8660
      3537 8660 3537 8657
TIME...MOT...LOC 1327Z 239DEG 28KT 3521 8686

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JMS
Special weather statement, May 26, 9:28 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1028 AM CDT Thu May 26 2022

ALZ001-004-005-007-261600-
Lawrence AL-Lauderdale AL-Morgan AL-Limestone AL-
1028 AM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of southeastern
Lauderdale, central Limestone, northwestern Morgan and central
Lawrence Counties through 1100 AM CDT...

At 1027 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Decatur, Athens, Moulton, Trinity, Rogersville, Town Creek,
Courtland, Tanner, North Courtland and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3438 8732 3448 8751 3500 8722 3487 8679
TIME...MOT...LOC 1527Z 219DEG 45KT 3451 8735

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JMS
Special weather statement, May 26, 10:01 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1101 AM CDT Thu May 26 2022

ALZ004>007-TNZ096-261630-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-Lincoln TN-
1101 AM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of northwestern
Madison, Limestone, northwestern Morgan, northeastern Lawrence and
southwestern Lincoln Counties through 1130 AM CDT...

At 1100 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tanner, or near Athens, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Decatur, Athens, Hazel Green, Trinity, Ardmore, Harvest, Tanner,
Elkmont, Cartwright and French Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3498 8654 3455 8700 3469 8724 3500 8707
      3499 8684 3511 8683
TIME...MOT...LOC 1600Z 219DEG 47KT 3473 8704

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JMS

The radar

The Northeast Alabama radar (KHTX), 68 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
May 26, 10:19 AM CST to 10:21 AM CST
Where
Limestone County, 0.21 mi N of Bethel
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.933, -86.830

A metal roof was blown off an outdoor shed near Elkmont.

Thunderstorm Wind, Morgan

When
May 26, 12:25 PM CST to 12:27 PM CST
Where
Morgan County, 1.71 mi NW of Oden Ridge
Measured
48 kt (55 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.390, -86.788

Powerlines and trees were knocked down near the 500 block of Wilson Mountain Road at Lindsey Drive.

Tornado, Morgan

When
May 26, 12:25 PM CST to 12:29 PM CST
Where
Morgan County, 2.19 mi NW of Oden Ridge to 2.46 mi NNW of Oden Ridge
Rating
EF1
Path length
0.7 mi
Path width
65 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
34.395, -86.794

A tornado touched down on the south side of Wilson Mountain Rd just south of the intersection with Key Turney Rd in Falkville, AL. The tornado snapped a couple of hardwood trees and did minor roof damage to a mobile home near its touchdown point. The tornado crossed Wilson Mountain Rd, heading generally in a NE direction and snapped and uprooted trees along its path. One of these hardwood trees fell on a shed at a residence on the north side of Wilson Mountain Rd. A few snapped and uprooted trees were observed along its path as it descended into Devils Cellar Hollow. A couple of large trees were also uprooted to the NE of there along a small section of Jewel Lesalle Ln. This was the last point damage was evident as the tornado moved into rugged, nearly inaccessible terrain. Special thanks to Morgan County, AL EMA for their assistance in this survey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyThe tornado archive for Alabama, 2022Warnings in Alabama, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025942, 1025852, 1025853.